Dear OncoLink "Ask The Experts,"
My question is about the ESHAP protocol for lymphoma. The most descriptive protocol I've been able to find states to run cisplatin for 4 days with concurrent doses of etoposide during that time. I have oncology coworkers who are questioning the safety of running 2 chemo drugs concurrently, and would rather stop the cisplatin, run the etoposide, then continue the cisplatin. I'm thinking that perhaps there is a synergistic action between these 2 drugs and a reason to run them together?
Michael Vozniak, PharmD, BCOP, Hematology/Oncology Clinical Pharmacy Specialist, responds:
ESHAP stands for etoposide, methylprednisolone, high-dose cytarabine, and cisplatin.
Etoposide (VP-16) is known to have synergistic activity when given with cisplatin, but the effect is likely the same whether or not they are given concurrently or back-to-back.
An important part of the ESHAP regimen is the cisplatin that is given by continuous infusion for (hopefully) maximal cell death. Early studies gave cisplatin over 24 hours, but toxicity was high, so we now give it over several days in order to reduce toxicity. Physicians would rather that the continuous infusion NOT be interrupted, and there really is no reason to do so. The two medications are compatible in the IV and there are no safety concerns with running these drugs together. Below is the protocol we use at our institution and a reference that discusses the protocol’s results in trials.
Velasquez, WS et al. (1994) ESHAP – An Effective Chemotherapy Regimen in Refractory and Relapsing Lymphoma: A 4 Year Follow Up Study. Journal of Clinical Oncology, 12(6): 1169-1176.
OncoLink is designed for educational purposes only and is not engaged in rendering medical advice or professional services. The information provided through OncoLink should not be used for diagnosing or treating a health problem or a disease. It is not a substitute for professional care. If you have or suspect you may have a health problem or have questions or concerns about the medication that you have been prescribed, you should consult your health care provider.
Information Provided By: www.oncolink.org | © 2016 Trustees of The University of Pennsylvania